MAUDE Adverse Event Report: BIOMERIEUX, SA VITEK MS INSTRUMENT®

BIOMERIEUX, SA VITEK MS INSTRUMENT®
Catalog Number 410895
Medical Device Problem Code Incorrect Measurement (1383)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/27/2023
Type of Reportable Event Malfunction
Event or Problem Description
Intended use: the vitek® ms system is a mass spectrometer using maldi-tof (matrix-assisted laser desorption/ionization-time of flight) technology for the identification of microorganisms cultured from clinical specimens.Description of the issue: a customer in hong kong notified biomerieux of obtaining a misidentification of a staphylococcus aureus as brucella spp when testing a blood culture specimen with the vitek ms serial# (b)(6).Indeed, upon identification by vitek ms, brucella spp.Was reported with 99.9%.Customer repeated testing by re-spotting, and obtained a result of s.Aureus with 99.9%.Gram stain suggested that s.Aureus should be the correct result as gram stain revealed that the specimen is gram + coccus.Summary: blood culture specimen.Initial testing - vitek ms.Brucella sp.Repeat testing - vitek ms.Staphylococcus aureus.At the time of the assessment, there is no indication or report from the customer that this event led to or contributed to any death, serious injury, or serious deterioration in the state of health for the concerned patient.A biomérieux internal investigation will be initiated.
 
Additional Manufacturer Narrative
Context.A customer in hong kong notified biomerieux of obtaining a misidentification of a staphylococcus aureus as brucella spp when testing a blood culture specimen with the vitek ms (serial# (b)(6).Investigation results.Fine tuning.A fine tuning was needed at the time of acquisition.However, as several mandatory information are not achieved from the fine tuning report made before the identification issue, it was not possible to define if it was conform.Based on this finding, the fine tuning status analysis could be not relevant because these criteria are a prerequisite for monitoring the system with vilink alert tool.Spot preparation quality.The customer¿s spot preparation quality was not optimal.The calibrator and sample ¿all peaks¿ values were heterogeneous.Knowledge base review.The expected identification is unknown because no reference method was used to confirm the expected identification.Sample data analysis.Analyze of mzml sample files shows that the spectra which gave the misidentification to brucella spp have the lowest number of peaks (54 peaks).Moreover, this misidentification was obtained with a low identification score (-0.18) which is near the acceptable limit for giving an ¿identification¿ result or a ¿no identification¿ result (-0.4).This could be explained by a non-optimal spot preparation of the sample strain (culture, spot, different operator).By reprocessing the customer data with next vitek ms kb v3.3, spectra which gave misidentification results as brucella spp led to no identification.There is no more misidentification.Related to the misidentification as brucella, csn # (b)(4) was published about potential misidentification as brucella spp with kb v3.2.These incorrect organism identifications have always been seen so far in conjunction with degraded spectra (linked to a non-optimal spot preparation or a non-optimal fine-tuning).This issue was fixed with the new vitek ms kb v3.3.Conclusion.The suspected cause retained following the investigation are a non optimal spot preparation, the knowledge base weakness linked with the bad quality of spectra and fine tuning needed at the time of the acquisition.

Brand Name
VITEK MS INSTRUMENT®
Common Device Name
VITEK MS INSTRUMENT®
Manufacturer (Section D)
BIOMERIEUX, SA
3 route de port michaud
la balme 38390
FR  38390
Manufacturer (Section G)
BIOMERIEUX, SA
3 route de port michaud
la balme 38390
FR   38390
Manufacturer Contact
pauline prévitali
5 rue des aqueducs
craponne 69290
FR   69290
MDR Report Key17430068
Report Number9615754-2023-00038
Device Sequence Number7153050
Product Code QBN
UDI-Device Identifier03573026359119
UDI-Public03573026359119
Combination Product (Y/N)N
Initial Reporter CountryHK
PMA/510(K) Number
K181412
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number410895
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/27/2023
Supplement Date Received by Manufacturer08/10/2023
Initial Report FDA Received Date07/31/2023
Supplement Report FDA Received Date08/28/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown